Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 182, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 10, 2003, 4:06 PM CDT for Allen County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2003, 4:06 PM CDT (21:06 UTC)
- Expired
- Jun 10, 2003, 4:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Allen County, KS
The radar
The Topeka radar (KTWX), 140 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 12:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1376 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
116 WUUS53 KICT 102106 SVRICT KSC001-102145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 406 PM CDT TUE JUN 10 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN SOUTHEAST KANSAS * UNTIL 445 PM CDT. * AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF HUMBOLDT...OR ABOUT 6 MILES SOUTHWEST OF IOLA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR IOLA AROUND 415 PM CDT... NEAR GAS AROUND 420 PM CDT... NEAR LA HARPE AROUND 425 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... THIS IS A DANGEROUS STORM. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN COUNTY UNTIL 445 PM CDT. LAT...LON 3790 9551 3775 9551 3796 9517 3802 9549 $$ /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:41 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 10, 3:41 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 341 PM CDT TUE JUN 10 2003 TNGT: MUCH OF FCST WL RIDE ON ABILITY OF MODELS TO FCST FNTL PSN AND LLVL JET. APPRS THAT THE SHRTWV MOVG INTO WRN OK WL CONT TO WEAKEN AND LIFT ENE THRU TNGT. SHORT RANGE MODELS...INCLD LCL ETA-KF SUG LVLL JET WL BE WEAK AND VEERED IN ADVANCE OF WAVE. BELIEVE MAIN ROUND OF PCPN WL OCCUR THIS EVE AS WAVE APCHS...THEN LIMP ALG OVNGT DUE TO LIMITED MSTR REPLENISHMENT. RELATIVELY DEEP/SATURATED MSTR SUG VERY EFFICIENT PCPN PROCESS, SO EXPECT DECENT QPF IN STORMS THAT DO FIRE. HOWEVER BECAUSE OF THE UNCERTAINTY THAT STG CONVECTION CAN BE MAINTAINED OVNGT...HAVE OPTED TO NOT HOIST A FLOOD WATCH ATTM. SHOULD PROFILERS INDC AN INCR/BACKING LLVL JET...EVE SHIFT WL HAVE TO REASSESS THIS SCENERIO. WED-WED NGT: WITH SLOW MOVEMENT OF WAVE IN SE KS...PCPN MAY BE LINGERING AT THE START OF THE PD. THE DRY AIR NEVER WORKS INTO SE KS...SO SOME POTENTIAL FOR REDVLPMENT IN THE AFTN...AND DIDNT TIME QUALIFY PCPN. RESIDUAL MSTR AND WEAK WARM AIR/MSTR ADVCTN WL JUSTIFY KEEP SML POPS GOING. THU-SAT: PRETTY MUCH KEEP STATUS QUO WITH FCST AS MSTR CONT TO LURK AROUND THE AREA AND ANOTHER FNT MOVES THRU. BELIEVE ECMWF MAY BE ONTO SOMETHING WITH DRYING WORKING INTO MUCH OF THE RGN SAT...WITH BEST CHC OF PCPN EITHER THU NGT OR FRI. GIVEN UNCERTAINTY AND CONTINUITY...KEEP PCPN GOING ON SAT...BUT BELIEVE CHC MAY BE LIMITED TO SE KS. SUN-TUE: FOR CONSISTENTY/COORDINATION PURPOSES...KEEP PCPN GOING IN SE KS ON SUN. LEFT REMAINDER DRY AS ECMWF SHOWS UPR RDG BLDG ACRS KS. SOME POTENTIAL FOR PCPN TO DVLP IN WRN NEB AND TRACK SE...BUT BELIEVE THAT IS FAIRLY REMOTE ATTM...SPCLY ON SUN NGT-MON. MAY BE A SLGTLY BETTER CHC MON NGT...BUT GIVEN UNCERTAINTY...OPTED TO KEEP THINGS DRY FOR NOW. FCSTID = 17/HOWERTON ICT 65 88 68 88 / 40 10 30 20 HUT 64 88 68 88 / 20 10 30 20 EWK 65 87 67 87 / 30 10 30 20 EQA 65 87 67 86 / 40 10 30 20 WLD 67 89 69 89 / 50 10 30 20 RSL 61 88 64 86 / 10 10 20 20 GBD 62 88 66 86 / 10 10 20 20 SLN 63 86 67 86 / 10 10 30 20 MPR 65 87 67 87 / 30 10 30 20 CFV 69 87 69 86 / 80 30 30 20 CNU 67 85 66 85 / 60 20 30 20 K88 67 85 66 85 / 60 20 30 20 .ICT... KS...NONE.
Hazardous weather outlook, Jun 10, 5:27 AM CDT, 10 hours 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 527 AM CDT TUE JUN 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR LOCATIONS EAST OF THE KANSAS TURNPIKE. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND SEVERE WINDS. PERSISTENT SOUTHERLY WINDS HAVE TRANSPORTED JUICY GULF MOISTURE INTO THE MIDWEST. A FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO THE AREA TODAY. THIS SURFACE FEATURE SHOULD PROVIDE THE FOCUS FOR SCATTERED STORMS THIS AFTERNOON. ALTHOUGH WIND SHEAR IS NOT THAT IMPRESSIVE THERE IS ENOUGH INSTABILITY FOR A FEW SEVERE STORMS, ESPECIALLY OVER SOUTHEAST KANSAS. THESE SAME AREAS WILL CONTINUE TO HAVE A THREAT FOR THUNDERSTORMS TONIGHT, AS THIS FRONTAL BOUNDARY LINGERS AROUND THE AREA. STRONG LOW LEVEL WINDS JUST OFF OF THE SURFACE WILL ALLOW THESE STORMS TO CONTINUE, BY PUMPING MOISTURE INTO THE AREA. ALONG WITH ISOLATED SEVERE HAIL AND WIND, THESE STORMS MAY PRODUCE FAIRLY HIGH RAINFALL RATES. THEREFORE LOCALIZED FLOODING MAY ALSO BE THREAT FOR LOCATIONS THAT EXPERIENCE A STRONG STORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A THREAT FOR THUNDERSTORMS WILL EXIST WEDNESDAY THROUGH SATURDAY AS A NUMBER OF WEAK UPPER WAVES TRACK ACROSS THE MIDWEST. WITH ABUNDANT MOISTURE IN PLACE, ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO BECOME SEVERE. IT WILL BE DIFFICULT TO PIN DOWN THE EXACT TIMING AND LOCATION OF THESE DISTURBANCES MORE THAN A DAY IN ADVANCE. SO CONTINUE TO CHECK BACK FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:41 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 64 min |
| Jun 10, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 62 min |
| Jun 10, 4:08 PM CDT | Tornado Warning | ICT | Butler | 52 min |
| Jun 10, 4:18 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 57 min |
| Jun 10, 5:24 PM CDT | Tornado Warning | ICT | Butler | 51 min |
| Jun 10, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.